Vancomycin in combination with Beta-Lactams can cause acute kidney injury, and some combinations are worse than others, researchers warn.
Recent reports have shown that treatment with vancomycin may lead to an increase in acute kidney injury when combined with beta-lactams. These agents are the mainstay of treatment for methicillin-resistant staph infections and serious gram negative infections.
A University of Kentucky team reporting at IDWeek 2015 in San Diego, CA, compared the numbers of injuries with two combinations.
Jessica Cox, PharmD, and colleagues in Lexington, KY, looked at all adult patients who received vancomycin in combination with either piperacillin-tazabactam (TZP) or cefepime (FEP). Of a total of 2,592 patients (after some were excluded from the study for reasons like severe chronic or structural kidney disease) 1,928 received vancomycin with TZP and 648 were treated with vancomycin plus FEP.
The incidence of acute kidney injury was significantly higher in the TZP group, the team reported in an abstract. That was true for risk, injury, and failure. The TZP group had a 9.2% injury rate (178 patients) vs. a 5.2% risk (34 patients) in the FEP group.
In the TZP group, 65 patients had kidney failure (3.4%) vs. 10 (1.5%) in the FEP group. The higher injury rates happened despite the fact that the patients in the FEP group got higher daily doses of vancomycin (2037 mg vs. 1964 mg).
"The incidence of acute kidney injury was significantly higher in patients receiving vancomycin with TZP than [in] patients with FEP,P the researchers concluded.